Alert archive / Hawaii / Flash Flood Warnings in 2014

Flash Flood Warning 34, NWS Honolulu, HI

December 23, 2014Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 23, 2014, 1:13 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 23, 2014, 1:13 AM HST (11:13 UTC)
Expired
Dec 23, 2014, 4:15 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

The radar

The Molokai radar (PHMO), 24 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 11.2 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2014-12-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2014-12-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1556 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

880 
WGHW50 PHFO 231113
FFWHFO
HIC009-231415-
/O.NEW.PHFO.FF.W.0034.141223T1113Z-141223T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
113 AM HST TUE DEC 23 2014

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MOLOKAI IN MAUI COUNTY

* UNTIL 415 AM HST

* AT 100 AM HST...RADAR SHOWED A STATIONARY AREA OF MODERATE TO 
  HEAVY RAIN FALLING OVER THE MOUNTAINS ABOVE KAUNAKAKAI. SOME OF
  THIS WATER IS FLOWING DOWN AND THREATENING COMMUNITIES SUCH AS 
  KAUNAKAKAI AND KAMALO. 

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KUALAPUU AND KAMALO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MOLOKAI IN MAUI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 415 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2124 15709 2117 15669 2103 15676 2107 15711

$$
LAU
1 follow-up statement
215 
WGHW70 PHFO 231403
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
403 AM HST TUE DEC 23 2014

HIC009-231411-
/O.CAN.PHFO.FF.W.0034.000000T0000Z-141223T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAUI HI-
403 AM HST TUE DEC 23 2014

...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF MOLOKAI IN
MAUI COUNTY...

WEATHER RADAR AND RAIN GAGES SHOWED THAT THE HEAVY RAINS HAVE ABATED
AND THE WATER LEVELS IN RIVERS AND STREAMS CONTINUES TO SUBSIDE.

LAT...LON 2124 15709 2117 15669 2103 15676 2107 15711

$$
LAU

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 22, 8:45 PM HST, 4 hours 28 minutes earlier.

Area forecast discussion, Dec 22, 8:45 PM HST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
845 PM HST MON DEC 22 2014

.SYNOPSIS...
AN ACTIVE WEATHER PATTERN WILL DEVELOP OVER PORTIONS OF THE STATE
TONIGHT AND WILL CONTINUE THROUGH WEDNESDAY. THUNDERSTORMS COULD
BECOME STRONG TONIGHT...ESPECIALLY OVER THE CENTRAL ISLANDS AS A
POTENT DISTURBANCE ALOFT DROPS OVER THE STATE. WINDWARD AND NORTHERN
PORTIONS OF THE SMALLER ISLANDS WILL REMAIN WET AS MOISTURE FROM A
SLOW MOVING FRONT STALLS NEAR MAUI AND THE THREAT OF THUNDERSTORMS
INCREASES. THE POTENTIAL FOR HEAVY FLOODING RAINFALL AND
THUNDERSTORMS...AS WELL AS DANGEROUS WINTER WEATHER ON THE BIG
ISLAND SUMMITS...WILL PERSIST THROUGH AT LEAST WEDNESDAY. DRIER
CONDITIONS ARE EXPECTED THURSDAY AND FRIDAY.

&&

.DISCUSSION...
THE LEADING EDGE OF A SLOW-MOVING FRONT WILL REMAIN ACROSS MAUI
COUNTY THROUGH THE REST OF TONIGHT...WHILE STRONG NORTHEAST WINDS
BEHIND THE FRONT PRODUCE WET CONDITIONS OVER NORTHERN AND WINDWARD
SLOPES OF OAHU AND KAUAI. A STRONG MID TO UPPER LEVEL TROUGH
APPROACHING THE MAIN HAWAIIAN ISLANDS FROM THE NORTHWEST WILL LEAD
TO RAPID DESTABILIZATION OF THE ATMOSPHERE...RAISING THE PROBABILITY
FOR THUNDERSTORMS ALONG THE LEADING EDGE OF THE FRONT.

ACTIVE WEATHER WILL DEVELOP OVER THE SMALLER ISLANDS...WITH
THUNDERSTORM AND HEAVY RAIN CHANCES INCREASING SIGNIFICANTLY
TONIGHT. A STRONG MID TO UPPER LEVEL DISTURBANCE CURRENTLY CENTERED
ABOUT 150 MILES NORTHWEST OF KAUAI WILL MOVE OVER THE ISLANDS
TONIGHT. WHILE THE GREATEST THUNDERSTORM THREAT WILL BE ALONG THE
FRONT ACROSS THE CENTRAL ISLANDS TONIGHT...THUNDERSTORMS COULD POP
UP ANYWHERE WITHIN THE CORE OF THE LOW OVER THE WESTERN ISLANDS.
THESE THUNDERSTORMS COULD BE STRONG WITH THE POTENTIAL TO PRODUCE
HAZARDOUS LIGHTNING...STRONG AND GUSTY WINDS...HAIL...AND HEAVY
RAINFALL.

THE THREAT FOR HEAVY SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH
AT LEAST WEDNESDAY AS THE DISTURBANCE ALOFT FORMS A STRONG CUTOFF
LOW. THE FRONTAL BOUNDARY WILL LIKELY WASH OUT ON TUESDAY.
HOWEVER...THE CUTOFF LOW WILL MEANDER NEARBY...AND MODELS DEPICT
DEEP MOISTURE BEING DRAWN OVER THE ISLANDS FROM THE SOUTHEAST WITH A
SURFACE LOW POSSIBLY DEVELOPING OVER THE ISLANDS. THE THREAT FOR
HEAVY FLOODING RAINFALL WITH THUNDERSTORMS WILL CONTINUE THROUGH AT
LEAST WEDNESDAY...AND A FLASH FLOOD WATCH REMAINS IN PLACE THROUGH
WEDNESDAY AFTERNOON. DUE TO UNCERTAINTY INVOLVED WITH THE
POSSIBILITY OF A SURFACE LOW DEVELOPING...THE SURFACE WIND FORECAST
BECOMES UNCERTAIN LATE TUESDAY AS DOES THE EXACT PLACEMENT OF HEAVY
RAINFALL AND THUNDERSTORMS.

IN ADDITION...HAZARDOUS WEATHER IS POSSIBLE OVER THE BIG ISLAND
SUMMITS. AS THE UPPER LEVEL TROUGH DIGS NEAR THE STATE TONIGHT AND
FORMS A CUTOFF ON TUESDAY...VERY WINDY CONDITIONS WILL OCCUR ON THE
HIGH BIG ISLAND SUMMITS...AND A HIGH WIND WARNING REMAINS IN EFFECT.
AS DEEP MOISTURE IS DRAWN TOWARD THE STATE ON TUESDAY...PERIODS OF
HEAVY SNOW ARE POSSIBLE. IN COMBINATION WITH THE STRONG WINDS
ALREADY IN PLACE...BLIZZARD CONDITIONS ARE POSSIBLE BUT ARE BY NO
MEANS CERTAIN AT THIS TIME. A BLIZZARD WATCH REMAINS IN EFFECT FOR
TUESDAY THROUGH WEDNESDAY AFTERNOON.

MOST FORECAST MODELS DEPICT THE CUTOFF LOW AND ANY ASSOCIATED LOW
LEVEL FEATURE LIFTING OFF TO THE NORTHEAST ON THURSDAY. NORTHERLY
LOW LEVEL WINDS ARE EXPECTED ALONG WITH A DECREASE IN RAINFALL.
HOWEVER...THE GFS AND ECMWF ARE SHOWING ANOTHER SHORTWAVE ALOFT
DROPPING NEARBY ON FRIDAY INTO SATURDAY...POSSIBLY TRIGGERING SOME
INSTABILITY.

&&

.AVIATION...
SFC FRONT NEARLY STALLED OVER MAUI IS PRESENTLY GENERATING HEAVY
RAIN AND ISOLATED THUNDERSTORMS OVER MAUI COUNTY. CONDS ARE EXPECTED
TO CONTINUE THROUGH THE NIGHT AND INTO TOMORROW. MEANWHILE A COLD
UPPER TROUGH MOVING IN FROM THE NORTHWEST WILL SERVE TO FURTHER
DESTABILIZE THE ATMOSPHERE. THEREFORE THUNDERSTORM POTENTIAL WILL
EXPAND TO INCLUDE THE WHOLE OF THE STATE BY TOMORROW AFTERNOON.
AVIATION HAZARDS ASSOCIATED WITH ACTIVE THUNDERSTORMS INCLUDE
ICING...TURBULENCE...WIND SHEAR AND IFR CONDITIONS.

STRONG AND GUSTY NORTH WINDS ALONG AND TO THE WEST OF THE FRONT HAVE
NECESSITATED THE ISSUANCE OF AIRMET TANGO FOR LOW LEVEL TURBULENCE.
TANGO HAS NOW BEEN EXPANDED TO INCLUDE KAUAI OAHU MOLOKAI LANAI
MAUI.

CLOUDS AND SHOWERS WILL CONTINUE TO FAVOR NORTH AND NORTHEAST SLOPES
AND COASTS OF ALL ISLANDS...WITH SIGNIFICANT SPILLOVER SHOWERS ALONG
LEEWARD COASTS OF THE SMALLER ISLANDS. AIRMET SIERRA FOR MTN
OBSCURATION CURRENTLY POSTED FOR KAUAI...OAHU...MOLOKAI...AND MAUI
WILL LIKELY REMAIN NECESSARY THROUGH TOMORROW...AND MAY NEED TO BE
EXPANDED TO INCLUDE WINDWARD BIG ISLAND TOMORROW AFTERNOON. MVFR
CONDITIONS ARE EXPECTED MAINLY AROUND MAUI COUNTY TERMINALS...BUT
MVFR IS EXPECTED TO SPREAD TO MORE AREAS TUESDAY.

&&

.MARINE...
STRONG NORTH-NORTHEAST WINDS ARE BLOWING ACROSS THE WESTERN HALF OF
THE ISLAND CHAIN BEHIND A SLOW-MOVING FRONT OVER MAUI COUNTY. LARGE
SEAS GENERATED BY THESE WINDS WILL COMBINE WITH A LARGE NORTHWEST
SWELL TO PRODUCE HAZARDOUS CONDITIONS...AND A SMALL CRAFT ADVISORY
IS IN EFFECT FOR ALL WATERS DUE TO THESE THREATS.

THE LARGE NORTHWEST SWELL HAS PEAKED BUT WILL MAINTAIN WARNING LEVEL
SURF ACROSS MOST NORTH AND WEST FACING SHORES THROUGH TONIGHT. WE
EXPECT THE WARNING TO BE DOWNGRADED TO AN ADVISORY ON TUESDAY...
WHILE ADVISORY LEVEL SURF WILL ALSO OCCUR ALONG SOME EAST FACING
SHORES EXPOSED TO NORTHERLY SWELL.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS EVENING THROUGH WEDNESDAY AFTERNOON
FOR ALL HAWAII ISLANDS.

HIGH SURF WARNING UNTIL 6 AM HST TUESDAY FOR NIIHAU-KAUAI
WINDWARD-KAUAI LEEWARD-WAIANAE COAST-OAHU NORTH SHORE-OAHU
KOOLAU-OLOMANA-MOLOKAI-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-KONA-KOHALA.

HIGH WIND WARNING FROM THROUGH 6 AM HST THURSDAY FOR BIG ISLAND
SUMMITS.

BLIZZARD WATCH FROM FROM 6 AM HST TUESDAY THROUGH WEDNESDAY
AFTERNOON FOR BIG ISLAND SUMMITS.

SMALL CRAFT ADVISORY UNTIL 6 AM HST WEDNESDAY FOR ALL HAWAIIAN
WATERS.

&&

DISCUSSION/MARINE...POWELL
AVIATION...BEDAL

In the hours before

Local storm report, Dec 22, 9:28 PM HST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
928 PM HST MON DEC 22 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     FLOOD            MAKAWAO                 20.86N 156.32W
12/22/2014                   MAUI               HI   LAW ENFORCEMENT

            KAHULUI POLICE STATION HAD A REPORT OF FLOODING AROUND
            THE MALIKO GULCH AND MAKAWAO AVE. AREA.

0816 PM     FLOOD            MAKAWAO                 20.86N 156.32W
12/22/2014                   MAUI               HI   LAW ENFORCEMENT

            KAHULUI POLICE STATION HAD REPORTS OF FLOODING WITH
            UNKNOWN MEASUREMENTS AROUND THE MALIKO GULCH AND MAKAWAO
            AVE. AREA AT AROUND 0816PM HST.

&&

ITUU

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 2:24 PM HSTSpecial Marine WarningHFO51 min
Dec 22, 3:43 PM HSTBlizzard WatchHFOHawaii18 hr
Dec 22, 3:43 PM HSTHigh Wind WarningHFOHawaii18 hr
Dec 22, 4:23 PM HSTAreal Flood AdvisoryHFOKalawao9 hr
Dec 22, 6:39 PM HSTSpecial Marine WarningHFO2 hr
Dec 22, 7:17 PM HSTSpecial Marine WarningHFO118 min
Dec 22, 7:29 PM HSTAreal Flood AdvisoryHFOKauai5 hr
Dec 22, 7:46 PM HSTFlash Flood WarningHFOKalawao9 hr
Dec 22, 8:23 PM HSTSpecial Marine WarningHFO112 min
Dec 22, 9:25 PM HSTFlash Flood WarningHFOKalawao9 hr
Dec 22, 9:56 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Dec 22, 9:57 PM HSTSpecial Marine WarningHFO2 hr
Dec 22, 10:49 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Dec 22, 11:57 PM HSTSpecial Marine WarningHFO108 min
Dec 23, 12:37 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Dec 23, 2:50 AM HSTFlash Flood WarningHFOHawaii6 hr
Dec 23, 3:41 AM HSTHigh Surf AdvisoryHFOHawaii, Honolulu, Kauai, Kalawao60 hr
Dec 23, 6:18 AM HSTFlash Flood WarningHFOKalawao3 hr
Dec 23, 9:37 AM HSTBlizzard WarningHFOHawaii41 hr
Dec 23, 9:44 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Dec 23, 12:44 PM HSTAreal Flood AdvisoryHFOKauai6 hr

Nearby

Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.